MAUDE Adverse Event Report: SYNTHES ELMIRA 3.5MM TI LCP SUPERIOR CLAVICLEPLATE W/LAT EXTN/7H/RT/120MM; PLATE, FIXATION, BONE

SYNTHES ELMIRA 3.5MM TI LCP SUPERIOR CLAVICLEPLATE W/LAT EXTN/7H/RT/120MM; PLATE, FIXATION, BONE
Catalog Number 04.112.092
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight is not available for reporting device was not implanted or explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Hospital contact telephone: (b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of ti lcp superior clavicle plates was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications at time of acceptance.Lot 9952713 was included in the initial bounding of a non-conformance as part of a raw material recertification failure.The nonconformance investigation determined that each lot is recertified on an individual basis and the acceptance/rejection determination is standalone.Lot 9952713 was deemed to be acceptable per a memorandum attached to the non-conformance.There were no other issues documented regarding the raw material.The raw material met all dimensional and visual criteria at the time of release.Original part mfg location: (b)(4).Original part mfg date: 14-june-2016.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a 3.5mm titanium (ti) locking compression plate (lcp) broke during an initial open reduction internal fixation (orif) of the right clavicle procedure on (b)(6) 2017.While contouring the plate to patient anatomy using unknown quantity of clavicle bending press, the plate broke into two pieces.It was a clean break and no fragments were generated.The plate was easily retrieved.It is unknown if the contouring was performed over the patient or at the back table however, no fragments/residuals were found in the patient.A competitor¿s plate and competitor's clavicle bending press were used to successfully complete surgery.There was a five minutes surgical delay due to getting another plate.Patient status/outcome was reported as stable.Concomitant devices reported: clavicle bending press (part number unknown, lot number unknown, quantity unknown).This report is for one (1) superior clavicle plate.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device.This complaint is confirmed.The plate was received at customer quality (cq) in two pieces.The break is transverse and located at the transition between the superior head portion of the plate and the first combi-hole.Whether this complaint can be replicated at cq is not applicable for this complaint condition as the returned device is already broken.The complaint was most likely due to over bending or reverse bending which weakened the plate and caused the fracture.The following note exists in the technique guide; "avoid excessive bending, over contouring, and bending directly over screw holes as it may compromise the strength of the plate or cause it to break".Also, a bending press is mentioned in the complaint description but only bending pliers, no bending presses are referenced in the technique guide.A bending press not designed for use with this plate could cause the plate to break due to excessive force.No new malfunctions were identified as a result of the investigation.The returned 3.5mm ti lcp superior clavicleplate w/lat extn/7h/rt/120mm is an implant used for fixation of fractures, malunions, nonunions, and osteotomies of the clavicle, in adults, and in both adolescents (12-18 years) and transitional adolescents (18-21 years), in which the clavicular growth plates have fused or in which the growth plates wil not be crossed by the system and is available for use in the modular clavicle plate system per technique guide.A visual inspection under 5x magnification and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.Visual inspection: the material surface at the fracture site appears homogeneous when viewed under 5x magnification.Drawing review: tabulated drawing for the family of 3.5mm lcp superior clavicle plates with lateral extension was reviewed during this investigation.No product design issues or discrepancies were observed.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM TI LCP SUPERIOR CLAVICLEPLATE W/LAT EXTN/7H/RT/120MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6478134
Report Number3003506883-2017-10054
Device Sequence Number16295070
Product Code HRS
UDI-Device Identifier10886982103024
UDI-Public(01)10886982103024(10)H113815
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K111540
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.112.092
Device Lot NumberH113815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/10/2017
Supplement Report FDA Received Date04/27/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BENDING PRESS (PART AND LOT UNKNOWN, QTY 1)
Patient Age32 YR